Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 98, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 4, 2005, 5:59 PM CDT for Butler County, Cowley County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2005, 5:59 PM CDT (22:59 UTC)
- Expired
- Jun 4, 2005, 7:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Butler County, KS, Cowley County, KS
The radar
The Wichita radar (KICT), 50 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 3:30 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1774 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 042259 SVRICT KSC015-035-050000- /O.NEW.KICT.SV.W.0098.050604T2259Z-050605T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 559 PM CDT SAT JUN 4 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS. SOUTHERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 700 PM CDT. * AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF DOUGLASS...OR ABOUT 11 MILES NORTH OF WINFIELD...MOVING NORTHEAST AT 35 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... DOUGLASS...LEON...ROCK THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3744 9707 3737 9694 3765 9658 3780 9684 $$ KLEINSASSER
1 follow-up statement
000 WWUS53 KICT 042311 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 611 PM CDT SAT JUN 4 2005 KSC015-035-050000- /O.CON.KICT.SV.W.0098.000000T0000Z-050605T0000Z/ BUTLER KS-COWLEY KS- 611 PM CDT SAT JUN 4 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN COWLEY AND SOUTHERN BUTLER COUNTIES UNTIL 700 PM CDT... AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE DAMAGING HAIL. THIS STORM WAS LOCATED 7 MILES EAST OF DOUGLASS...OR 19 MILES NORTH OF WINFIELD...AND MOVING NORTHEAST AT 45 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR LEON BY 620 PM CDT. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3744 9707 3737 9694 3765 9658 3780 9684 $$ CHANCE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:35 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Jun 4, 2:35 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 235 PM CDT SAT JUN 4 2005 .DISCUSSION... ...MAIN FORECAST CONCERNS ARE POTENTIAL FOR SIGNIFICANT SEVERE WEATHER AND ADDITIONAL FLOODING THIS AFTERNOON AND TONIGHT... TONIGHT: AM GETTING A JUMP ON THE FORECAST IN ANTICIPATION OF A BUSY LATE AFTERNOON AND EVENING. AT 1800Z A WELL DEFINED UPPER LEVEL LOW IS EVIDENT ON THE SATELLITE IMAGERY OVER WESTERN NEBRASKA. IN ASSOCIATION WITH THIS LOW, A SURFACE BOUNDARY EXTENDS FROM SOUTHERN MINNESOTA SOUTHWARD INTO SOUTHWEST OKLAHOMA. AHEAD OF THIS FRONT THE AIRMASS IS VERY MOIST AND UNSTABLE. EASTERN KANSAS IS FAIRLY WELL CAPPED AT THIS TIME, BUT THAT SHOULD ERODE BY LATE AFTERNOON WITH EXPLOSIVE THUNDERSTORM DEVELOPMENT. OUR CURRENT THINKING IS THAT THE INITIAL THUNDERSTORM DEVELOPMENT SHOULD BE SOMEWHERE IN THE VICINITY OF THE TURNPIKE. SPCS OUTLOOK HAS A HIGH RISK OF SEVERE WEATHER FOR MOST OF NORTHEAST KANSAS INTO NORTHWEST MISSOURI, WITH A MODERATE RISK THROUGH SOUTHEAST KANSAS. TORNADOES WITH THESE STORMS MAINLY THIS EVENING ARE DEFINITELY POSSIBLE. IN ADDITION TO THE THREAT FOR TORNADOES, HEAVY RAIN IS ONCE AGAIN A POSSIBILITY. AM LEAVING THE FLOOD WATCH OUT AS IS FOR TONIGHT. THE SURFACE BOUNDARY SHOULD BE IN THE VICINITY OF AN IOLA TO CANEY LINE BY MIDNIGHT, THEN TO THE EASTERN BORDER OF OUR FORECAST AREA BY AROUND DAYBREAK. SUNDAY-SUNDAY NIGHT: NOT MUCH CHANGE TO THE ONGOING FORECAST. KEPT A CHANCE OF THUNDERSTORMS IN THE FAR SOUTHEAST, BUT NOT REAL CONFIDENT ON THAT. THE BOUNDARY LOOKS TO HANG UP FROM SOUTHERN ILLINOIS INTO CENTRAL OKLAHOMA. BECAUSE OF THAT PUT SOME SMALL CHANGES OF THUNDERSTORMS IN ALONG THE OKLAHOMA/KANSAS BORDER FOR SUNDAY NIGHT. MONDAY-SATURDAY: PRETTY MUCH LEFT THE ON-GOING FORECAST ALONE. THUNDERSTORM CHANCES SHOULD INCREASE TOWARD MIDWEEK AS ANOTHER STRONG UPPER TROF DEVELOPS OUT WEST, WITH HINTS OF A FRONTAL BOUNDARY PUSHING INTO CENTRAL KANSAS WEDNESDAY INTO THURSDAY. SEASONABLY VERY WARM AFTERNOONS AND MILD NIGHTS PROGGED, WITH NIGHTTIME LOW-LEVEL JETS COMMON. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 62 85 65 91 / 40 10 10 10 HUTCHINSON 61 85 64 91 / 30 10 10 10 NEWTON 61 85 65 90 / 50 10 10 10 ELDORADO 63 85 65 90 / 60 10 10 10 WINFIELD-KWLD 63 85 66 91 / 60 20 20 20 RUSSELL 58 84 63 92 / 20 10 10 10 GREAT BEND 58 84 63 92 / 10 10 10 10 SALINA 60 84 63 90 / 40 10 10 10 MCPHERSON 60 85 64 90 / 40 10 10 10 COFFEYVILLE 69 86 66 89 / 80 40 20 20 CHANUTE 68 85 66 88 / 80 30 20 20 IOLA 68 85 66 88 / 80 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT FROM 1 PM SATURDAY UNTIL 6 AM CDT SUNDAY FOR THE FOLLOWING ZONES...ALLEN...BUTLER...CHASE...CHAUTAUQUA... COWLEY...ELK...GREENWOOD...HARVEY...LABETTE...MARION... MONTGOMERY...NEOSHO...WILSON...AND WOODSON. && ELDER/
Hazardous weather outlook, Jun 4, 3:40 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 340 PM CDT SAT JUN 4 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 340 PM CDT SAT JUN 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT A SIGNIFICANT SEVERE WEATHER EVENT IS POSSIBLE LATE THIS AFTERNOON INTO TONIGHT ACROSS CENTRAL AND SOUTHEASTERN KANSAS, AS A VERY STRONG UPPER LEVEL DISTURBANCE MOVES OUT OVER KANSAS FROM COLORADO. A FEW TORNADOES WILL BE POSSIBLE, MAINLY ACROSS THE FLINT HILLS AND SOUTHEASTERN KANSAS. A STRONG TORNADO OR TWO IS POSSIBLE IN THOSE AREAS. OTHERWISE, VERY LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE AREAWIDE. WEAK LOW PRESSURE IS FORECAST TO DEVELOP SOMEWHERE IN CENTRAL OR SOUTH CENTRAL KANSAS THIS AFTERNOON, WITH A DRYLINE EXTENDING SOUTHWARD FROM THE LOW THROUGH WESTERN OKLAHOMA. AS THE VERY STRONG DISTURBANCE ALOFT MOVES OUT OVER KANSAS, SCATTERED SUPERCELL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG OR EAST OF THE DRYLINE DURING THE MID TO LATE AFTERNOON HOURS. THE SEVERE WEATHER THREAT WILL CONTINUE FOR MUCH OF THE EVENING, ALTHOUGH THE MAIN THREAT AREA WILL GRADUALLY SHIFT EAST OF THE INTERSTATE 135 CORRIDOR. IN ADDITION TO THE SEVERE WEATHER THREAT, ADDITIONAL FLOODING IS POSSIBLE MAINLY ACROSS THE FLINT HILLS AND SOUTHEASTERN KANSAS. PLEASE REFER TO THE LATEST FLOOD WATCH IN EFFECT UNTIL EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN EXTREME SOUTHEASTERN KANSAS SUNDAY AFTERNOON. IF STORMS ARE ABLE TO DEVELOP, THEY MAY BECOME SEVERE. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH THURSDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO THE EVENING HOURS ACROSS ALL OF CENTRAL AND SOUTHEASTERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM JMC/TES
In the hours before
Special weather statement, Jun 4, 4:22 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 422 PM CDT SAT JUN 4 2005 KSZ052-042145- MARION- 422 PM CDT SAT JUN 4 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY... AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF LINCOLNVILLE...OR 7 MILES NORTH OF MARION...AND MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
Special weather statement, Jun 4, 4:26 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 426 PM CDT SAT JUN 4 2005 KSZ052-042215- MARION- 426 PM CDT SAT JUN 4 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY... AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LINCOLNVILLE...OR 9 MILES NORTH OF MARION... AND MOVING NORTHEAST AT 35 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED JUST SOUTHWEST OF HILLSBORO, ALSO MOVING NORTHEAST. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
Special weather statement, Jun 4, 4:48 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 448 PM CDT SAT JUN 4 2005 KSZ069-042200- BUTLER- 448 PM CDT SAT JUN 4 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER COUNTY... AT 445 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR EL DORADO...AND MOVING NORTHEAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CHANCE
Local storm report, Jun 4, 5:11 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
511 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL 5 S BURNS 38.02N 96.89W
06/04/2005 1.75 INCH BUTLER KS TRAINED SPOTTER
GOLF BALL SIZE HAIL
&&
CDBSpecial weather statement, Jun 4, 5:39 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 539 PM CDT SAT JUN 4 2005 KSZ093-042300- COWLEY- 539 PM CDT SAT JUN 4 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY COUNTY... AT 537 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR ARKANSAS CITY...OR 13 MILES SOUTH OF WINFIELD...AND MOVING NORTHEAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CHANCE
Local storm report, Jun 4, 5:41 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
541 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL ARKANSAS CITY 37.07N 97.04W
06/04/2005 0.75 INCH COWLEY KS TRAINED SPOTTER
DIME TO PENNY SIZE HAIL
&&
CDBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 7:35 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 25 min |
| Jun 3, 9:33 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 42 min |
| Jun 3, 9:45 PM CDT | Flash Flood Warning | ICT | Chase, Marion | 6 hr |
| Jun 3, 9:55 PM CDT | Tornado Warning | ICT | Cowley | 35 min |
| Jun 3, 10:29 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 31 min |
| Jun 3, 10:58 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 32 min |
| Jun 3, 11:07 PM CDT | Tornado Warning | ICT | Cowley | 23 min |
| Jun 3, 11:28 PM CDT | Tornado Warning | ICT | Cowley | 32 min |
| Jun 3, 11:31 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 44 min |
| Jun 3, 11:55 PM CDT | Flash Flood Warning | ICT | Chautauqua, Elk | 5 hr |
| Jun 3, 11:57 PM CDT | Tornado Warning | ICT | Chautauqua | 33 min |
| Jun 4, 12:23 AM CDT | Tornado Warning | ICT | Chautauqua | 19 min |
| Jun 4, 1:12 AM CDT | Tornado Warning | ICT | Chautauqua, Montgomery | 20 min |
| Jun 4, 1:28 AM CDT | Tornado Warning | ICT | Montgomery | 32 min |
| Jun 4, 2:01 AM CDT | Tornado Warning | ICT | Labette, Montgomery | 24 min |
| Jun 4, 3:58 AM CDT | Flash Flood Warning | ICT | Butler, Greenwood | 6 hr |
| Jun 4, 5:13 AM CDT | Flash Flood Warning | ICT | Woodson | 3 hr |
| Jun 4, 3:40 PM CDT | Tornado Warning | ICT | McPherson, Saline | 40 min |
| Jun 4, 5:09 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase | 51 min |
| Jun 4, 5:44 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 61 min |
| Jun 4, 5:50 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 50 min |
| Jun 4, 6:13 PM CDT | Tornado Warning | ICT | Butler, Cowley | 47 min |
| Jun 4, 6:40 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 65 min |
| Jun 4, 6:43 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 28 min |
| Jun 4, 6:59 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.